Joanna I had the same thing happen to me when I was on Enbrel. One got so bad I had to go to the ER and have it drained. My doctor had me use a chlorehxidine wash everyday for a week and then use it weekly after that. Most drug stores have it, I got mine at CVS. I haven't had another boil since. She switched me off the Enbrel later on because it wasn't helping.
current weight: 237.0
Fitness Minutes: (110,664) Posts: 9,697 1/30/15 9:45 A
As I'm sure you know, all these drugs shut down or suppress different parts of our immune systems. I pulled out a booklet I have with a chart to see what it says Rituxan affects. It says it is a B-cell depleting agent, so I don't know if B-cells have anything to do with protecting the skin? Have you looked at the fine print that comes with the medicine or the paperwork from the pharmacy about side effects?
Aside from that I wonder if anything you could apply to the area beforehand might help prevent this from happening? I'm thinking retinol creams (anti-aging e.g. Roc brand) or anti-acne products for a period ahead of time to penetrate the skin, or something germ-killing in the short term like alcohol prep swabs or hand sanitizer or raw honey? Am I insane or what? Or you could ask your doctor, I suppose.
Or anything antibacterial to eat or take such as probiotics, cranberry juice, grapefruit, ginger, chicken soup or raw honey?
I'm on Humira which blocks TNFa (Tumor Necrosis Factor alpha, in lay person's terms tumor-killing thing) so it puts me at risk for Basal Cell and Squamous Cell Skin Cancer. A bit disconcerting, since both my sisters had melanoma skin cancer and the youngest died of it.
At any rate, I get many infections: bronchitis, sinusitis, conjunctivitis, and salmonella poisoning twice. I've been sick for months at a time because I have such a hard time shaking them, with the first antibiotics not working, etc. I have to go for a repeat CT scan of my lungs soon because I had some stuff on the CT last summer that we hope will have cleared up.
I have been using Rituxan for 18 months now, have had multiple sinus infections, upper respiratory infections. I was in the hospital last week because of a blood clot in my leg moved to my lung don't know if ritual causes clots or not, but my dr said rheumatoid increase the risk for clots
I am fearfull and wonderfully made of the Lord With God by your side even the rocky road is easier to walk Kathy🌈💒
I have been on biologics for over two years, and there has been one or two instances where I got some sort of bad rash almost immediately after my injections. My doctor has told me that it could have been due to a weakened immune system. But between the methotrexate and injections, they are supposed to weaken the immune system to control the RA. I take vitamins and supplements, and I have started using those Ester C drink mix ins which have zinc, vitamin C, B vitamins and supposed with immune system. Unfortunately, I think this is a trade off. Good luck!
Never had that particular problem myself. However, I once got really, really sick from taking mtx within a day or two of my Remicade treatment. Both of which lowers the immune system. My doc told me not to take it the weekend after a treatment if it was on Thurs or Fri.
The other thing I do is take a lot of supplements like vitamin c, b-complex and a multivitamin. Which reminds me I need to get some more C.
Cyndi Gryffindor, aka Sapphire Moonwitch Southern California
So, the last two times I've gotten my biologic, Rituxan, I've gotten a boil as well and I've got to say that they were most unpleasant especially when they burst.
I suspect that the reason I got them is because with RAD, I have a weakened immune system and the Rituxan also lowers the immune system.
Has anyone else ever had anything similar? Does anyone know of a way to strengthen my immune system so that I don't keep getting them? I don't want to stop taking the Rituxan since it's actually helping but I really don't want to keep getting boils either.
And, the following info might be TMI but let's just say that getting them has been literally a pain in the butt!
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.